The teratogenic effects of thalidomide on limbs

Research output: Contribution to journalArticle

10 Citations (Scopus)
11 Downloads (Pure)

Abstract

Thalidomide remains notorious as a result of the damage it caused to children born to mothers who used it to treat morning sickness between 1957 and 1961. The re-emergence of the drug to treat a range of conditions including erythema nodosum leprosum (a complication of leprosy) has led to a new generation of thalidomide damaged children being born in Brazil. Although thalidomide affects most of the developing tissues and organs of the body, the damage to the limbs is striking. Indeed phocomelia, the severe reduction or loss of the proximal long bones with retention of the distal hand/foot plate remains the stereotypical image of thalidomide. This review focuses on the type and range of damage thalidomide caused to the limbs, reviews current understanding of the mechanisms underlying thalidomide-induced limb malformations and outlines some of the challenges remaining in elucidating its teratogenicity.
Original languageEnglish
Pages (from-to)88-95
Number of pages8
JournalJournal of hand surgery-European volume
Volume44
Issue number1
Early online date18 Oct 2018
DOIs
Publication statusPublished - 1 Jan 2019

Keywords

  • Phocomelia
  • limb development
  • cereblon
  • SALL4
  • anti-angiogenesis
  • cell death
  • vascular transition
  • Duane-radial-ray syndrome
  • Acro-renal ocular syndrome
  • IVIC syndrome
  • Acro-renal-ocular syndrome

Fingerprint Dive into the research topics of 'The teratogenic effects of thalidomide on limbs'. Together they form a unique fingerprint.

  • Cite this